New Mexico, 2024

Tornado and Flash Flood in New Mexico, September 21, 2024

September 21, 2024 · NWS ABQ · 6 events in 6 counties and zones

An upper level low from the Pacific approached New Mexico from the west bringing southwesterly flow aloft, overriding moist surface conditions across the eastern plains of New Mexico. It was a classic severe weather scenario with discrete super cells developing over portions of the eastern plains and northern mountains of New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level low from the Pacific approached New Mexico from the west bringing southwesterly flow aloft, overriding moist surface conditions across the eastern plains of New Mexico. It was a classic severe weather scenario with discrete super cells developing over portions of the eastern plains and northern mountains of New Mexico. Severe hail was reported near Espanola, Clovis and north of Roswell. Flash flooding was also reported within the Hermit's Peak/Calf Canyon burn scar in Mora County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 21, 10:40 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 21, 10:40 AM MST, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1140 AM MDT Sat Sep 21 2024

...New AVIATION...

.SYNOPSIS...
Issued at 152 AM MDT Sat Sep 21 2024

A storm system will move east across the region today and
tonight, bringing windy conditions and good chances for showers
and storms favoring north central and eastern NM. Some storms may
become severe across eastern NM and produce large hail and
damaging winds. Storms will produce heavy rain and potential for
flash flooding across the northeast quarter of the state, with
an elevated threat for burn scar flooding. Cooler and quieter
conditions will prevail Sunday and Monday, followed by chances for
showers and storms across eastern New Mexico going into mid week.
A drying and warming trend is forecast going into the end of the
week.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 152 AM MDT Sat Sep 21 2024

A deep upper low is currently overtaking the lower Colorado river
basin at the CA-AZ border, and this feature will trek northeastward
over the Four Corners by mid afternoon before lifting into eastern
CO late tonight. Rich moisture is in place over eastern NM due to
prolonged warm, moist air advection that has been ongoing over the
past 30 hours or so, and PWATs will range from 1.0 up to 1.5 inch
with highest values near the eastern NM-TX border. The low will
bring a large swath of lift and upward forcing with a diffluent 110
kt jet nosing ahead of it into NM at 300 mb.

Currently, showers and a few embedded thunderstorms are ongoing over
eastern zones, and these will undergo some ebbs and flows through
the morning with most CAMs suggesting a big uptick in coverage after
dawn over the northeastern quadrant of the state where strong
diffluence will be located. This will create some extensive areas of
low clouds and keep things somewhat stable, but breaks in the clouds
are expected to multiply into the afternoon, destabilizing the
boundary layer. HREF suggests 1000 to 2000 J/kg of MUCAPE by mid to
late afternoon over the southeastern counties of the CWA with
northeastern ones gaining some stability due to the backdoor segment
of the front that will be moving in. Backed easterly surface flow is
progged in the east central zones, and this will add a significant
component to the directional shear profiles with the HREF painting
200-400 m2/s2 of 0-3 km storm relative helicity in the late
afternoon hours. This will not only create a heavy rain, large hail,
and damaging wind threat but also introduce a slight tornado threat
for east central to southeastern NM this afternoon and early this
evening. A Flood Watch will be issued for northeastern to east
central NM where fast-moving, but heavy raining storms will develop
and possibly redevelop atop of saturated soils from morning
rainfall. The HPCC wildfire burn scar will also be included in this
Flood Watch. Not to be forgotten, but closer to the low itself, some
showers and thunderstorms will also start to develop in north
central to northwestern NM by the afternoon. Windy conditions will
develop in the Rio Grande valley this afternoon before turning
westerly as the Pacific front overtakes central NM.

After showers and thunderstorms work over northeastern and east
central NM this evening the northerly wind component associated with
the backdoor cold front will become more prevalent after midnight.
Some scattered to broken patches of low stratus will be left over
eastern zones, possibly spitting some light rain or drizzle on east
slope locations. These low spitting clouds will retreat into west TX
through the late morning and early afternoon Sunday. Daytime highs
will run 5 to 12 degrees cooler on Sunday across central to eastern
NM with almost all areas staying below normal by 5 to 20 degrees
(biggest departures in northeast NM).

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 152 AM MDT Sat Sep 21 2024

A backdoor front will push west through the central mountain chain
Sunday night and create a gusty east canyon/gap wind into the Rio
Grande and Upper Tularosa Valleys, but with speeds below advisory
threshold. Some warming is forecast Monday with rising pressure
heights, but daytime temperatures will still be below normal most
areas. Sufficient moisture combined with daytime heating will
trigger a few showers and storms across the northern mountains and
adjacent eastern highlands Monday afternoon/evening. The medium
range model solutions are still at odds with the handling of an
upstream trough dropping southeast across the central/southern
Rockies Monday night through Tuesday. The GFS is still the drier
solution, with good run-to-run consistency depicting a more
dominant upper high over the Great Basin moving east over the
southern Rockies and NM Tue/Wed. The ECMWF is still the wetter
solution showing the trough closing off an upper low over the TX
Panhandle Tue/Wed, then slowly meandering east thereafter.
However, the ECMWF is trending further east with the upper low and
if that trend continues, then the warmer/drier GFS solution may
be the better forecast from mid to late next week. Forecast
confidence is still low for Tue/Wed at this time, but if rain is
in the cards then eastern NM will be favored. Temperatures will
trend up from mid through late week and be above normal most areas
by Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1129 AM MDT Sat Sep 21 2024

Showers and thunderstorms are forecast expand to central and
north central areas early this afternoon, and then west and
southwest toward the KFMN and KGUP areas by late afternoon.
Strong south winds in the middle RGV including KABQ and KAEG of
25 to 35 kt could warrant an Airport Weather Warning (for KABQ)
late this afternoon. A backdoor cold front will then slide toward
the west and southwest from eastern NM this afternoon. As a
result, thunderstorms turn strong to severe. Large hail, gusty
downburst winds, and frequent lightning are expected. The backdoor
front will keep easterly upslope flow over eastern NM overnight,
helping to keep at least patchy MVFR and IFR conditions at times
into Sunday morning, including KLVS, KTCC and KROW.

&&

.FIRE WEATHER...
Issued at 152 AM MDT Sat Sep 21 2024

The already high chances for soaking rainfall will only rise more
through the afternoon over east central to northeastern NM today as
a deep low pressure system approaches the Four Corners area. Locally
heavy rain and strong to severe storms will be possible, especially
in east central NM this afternoon through the evening. Western areas
of NM will essentially remain dry and breezy during today with
stronger south winds (gusts of 35 to 45 mph) found in the Rio Grande
valley this afternoon. While the humidity forecast for the Rio
Grande valley has trended upwards, the humidity values will still be
rather low and close to a 15 to 20 percent range late this
afternoon. This could produce a couple hours of marginally critical
fire weather south of Albuquerque through Socorro this afternoon
when rapid fire spread could be possible. Showers and thunderstorms
will remain very active over northeastern to east central NM this
evening, but will be mostly dying off by midnight. Much cooler
weather is then forecast for Sunday with much lower chances for
showers and storms while moderate east or northeast winds keep
feeding into much of central and eastern NM. Isolated showers or
storms cannot be ruled out in the northern NM mountains on Monday
with warmer, but still below normal, temperatures and more relaxed
winds. Another disturbance and potential cool front could arrive on
Tuesday, reintroducing moisture/showers/storms to eastern NM
Tuesday, lingering into the east central zones on Wednesday. A
mostly dry weather pattern is expected for the remainder of next
week with generally light to moderate breezes expected, however it
should be noted that the forecast details remain highly uncertain
Wednesday onward due to large differences among forecast models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  73  42  73  45 /  60  10   5   0
Dulce...........................  72  33  68  34 /  80  20  10   5
Cuba............................  72  36  68  39 /  70  20   5   0
Gallup..........................  70  33  74  35 /  60   5   5   0
El Morro........................  67  34  71  39 /  50   0   5   0
Grants..........................  72  33  73  36 /  40   5   5   0
Quemado.........................  69  36  72  39 /  20   0   0   0
Magdalena.......................  76  44  72  45 /  10   0   0   0
Datil...........................  71  37  71  40 /  10   0   5   0
Reserve.........................  71  37  81  41 /  10   0   0   0
Glenwood........................  74  45  83  49 /   5   0   0   0
Chama...........................  66  31  62  32 /  90  30  20   5
Los Alamos......................  72  44  65  44 /  60  20  10   0
Pecos...........................  70  43  63  40 /  70  30  10   0
Cerro/Questa....................  64  38  62  38 /  80  40  20   0
Red River.......................  57  32  53  31 /  90  60  20   0
Angel Fire......................  60  27  54  24 /  90  50  20   0
Taos............................  69  37  65  34 /  80  30  10   0
Mora............................  64  36  60  36 /  80  50  20   0
Espanola........................  78  42  73  42 /  60  30  10   0
Santa Fe........................  75  43  67  44 /  70  20  10   0
Santa Fe Airport................  79  41  71  41 /  60  20   5   0
Albuquerque Foothills...........  81  50  76  49 /  40  10   5   0
Albuquerque Heights.............  83  51  77  51 /  40   5   5   0
Albuquerque Valley..............  85  47  79  47 /  30   5   5   0
Albuquerque West Mesa...........  83  49  78  49 /  40   5   5   0
Belen...........................  85  44  78  44 /  20   0   0   0
Bernalillo......................  83  47  79  47 /  40  10   5   0
Bosque Farms....................  85  43  78  43 /  30   5   5   0
Corrales........................  83  48  79  48 /  40  10   5   0
Los Lunas.......................  85  45  78  45 /  30   0   0   0
Placitas........................  82  46  74  46 /  50  10   5   0
Rio Rancho......................  81  48  77  48 /  40   5   5   0
Socorro.........................  85  50  82  50 /  10   0   0   0
Sandia Park/Cedar Crest.........  76  43  66  41 /  50  10   5   0
Tijeras.........................  78  41  68  38 /  50   5   5   0
Edgewood........................  77  39  67  35 /  50  10   5   0
Moriarty/Estancia...............  78  39  66  35 /  60  10   5   0
Clines Corners..................  72  45  61  39 /  70  20   5   0
Mountainair.....................  77  41  69  38 /  40   5   5   0
Gran Quivira....................  78  42  70  40 /  40   5   5   0
Carrizozo.......................  80  49  76  48 /  40   0   5   0
Ruidoso.........................  74  47  69  43 /  50   0  10   5
Capulin.........................  62  40  51  35 /  90  70  20   0
Raton...........................  64  42  59  35 /  90  70  20   0
Springer........................  68  43  63  37 /  90  40  10   0
Las Vegas.......................  68  40  62  38 /  80  40  10   0
Clayton.........................  68  47  58  41 /  90  70  10   0
Roy.............................  68  45  62  40 /  90  60   5   0
Conchas.........................  75  52  68  45 /  80  60   5   0
Santa Rosa......................  74  50  64  43 /  80  50   5   0
Tucumcari.......................  77  53  67  43 /  80  60   5   0
Clovis..........................  81  57  64  46 /  80  60  10   5
Portales........................  83  58  65  46 /  80  60  10   5
Fort Sumner.....................  78  55  66  45 /  80  40   5   0
Roswell.........................  91  61  70  55 /  50  20   0   5
Picacho.........................  84  50  73  47 /  40   5   5   0
Elk.............................  82  47  75  45 /  40   0   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for NMZ214-215-228>235.

&&

SHORT TERM...52
LONG TERM....11
AVIATION...33

In the hours before

Special weather statement, Sep 21, 10:35 AM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1135 AM MDT Sat Sep 21 2024

NMZ233-211800-
Guadalupe County NM-
1135 AM MDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GUADALUPE COUNTY
UNTIL NOON MDT...

At 1135 AM MDT, Doppler radar was tracking a strong thunderstorm
near Santa Rosa, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Santa Rosa, Puerto De Luna, Santa Rosa Lake State Park and Cuervo.

This includes Interstate 40 between Mile Markers 270 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3514 10469 3507 10438 3472 10462 3480 10483
TIME...MOT...LOC 1734Z 205DEG 34KT 3488 10467

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 TO 55 MPH

Guyer
Special weather statement, Sep 21, 10:55 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1155 AM MDT Sat Sep 21 2024

NMZ234-211815-
Quay County NM-
1155 AM MDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL QUAY COUNTY UNTIL
1215 PM MDT...

At 1155 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of San Jon, or 35 miles south of Nara Visa, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Quay County zone.

This includes Interstate 40 between Mile Markers 367 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3531 10304 3501 10304 3495 10311 3495 10312
      3504 10325
TIME...MOT...LOC 1755Z 218DEG 34KT 3510 10309

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 TO 55 MPH

Guyer
Special weather statement, Sep 21, 11:08 AM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1208 PM MDT Sat Sep 21 2024

NMZ234>236-211845-
Roosevelt County NM-Quay County NM-Curry County NM-
1208 PM MDT Sat Sep 21 2024

...LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN QUAY...
CURRY AND SOUTHEASTERN ROOSEVELT COUNTIES UNTIL 1245 PM MDT...

At 1208 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from near Grady to near Dora, moving northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Clovis, Portales, Texico, Melrose, Elida, Dora, Grady, Causey,
  Cannon Air Force Base and Oasis State Park.

This includes Highway 60 between Mile Markers 362 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

&&

LAT...LON 3376 10366 3475 10365 3501 10304 3402 10304
      3389 10305
TIME...MOT...LOC 1807Z 223DEG 39KT 3480 10332 3438 10338 3397 10339

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Guyer
Special weather statement, Sep 21, 11:40 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1240 PM MDT Sat Sep 21 2024

NMZ201-203-204-211915-
Northwest Highlands NM-Far Northwest Highlands NM-Northwest
Plateau NM-
1240 PM MDT Sat Sep 21 2024

...LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RIO
ARRIBA...NORTHWESTERN SANDOVAL...EASTERN SAN JUAN AND NORTHEASTERN
MCKINLEY COUNTIES UNTIL 115 PM MDT...

At 1240 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from 5 miles northwest of Navajo Lake State Park to 14
miles south of Pueblo Pintado, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Navajo Dam, Counselor, Nageezi, Blanco Trading Post, El Huerfano
  Trading Post, Pueblo Pintado, Ojo Encino, Turley, Archuleta and
  Navajo Lake State Park.

This includes the following highways...
	Highway 550 between Mile Markers 89 and 130...and
	between Mile Markers 173 and 174.
	Highway 64 between Mile Markers 71 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10787 3699 10730 3558 10731 3558 10735
      3561 10735 3560 10737 3558 10738 3559 10741
      3557 10742 3557 10775 3556 10777 3557 10779
      3557 10781 3558 10783 3559 10778 3561 10778
      3562 10780 3564 10781 3566 10783 3565 10788
TIME...MOT...LOC 1839Z 193DEG 33KT 3688 10764 3634 10753 3574 10764

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Guyer
Special weather statement, Sep 21, 11:46 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1246 PM MDT Sat Sep 21 2024

NMZ234>236-211900-
Roosevelt County NM-Quay County NM-Curry County NM-
1246 PM MDT Sat Sep 21 2024

...LINE OF STRONG THUNDERSTORMS WILL IMPACT EASTERN CURRY...EAST
CENTRAL ROOSEVELT AND EAST CENTRAL QUAY COUNTIES UNTIL 1 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from 11 miles northeast of Bellview to 10 miles
northeast of Causey, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Clovis, Portales, Texico, Dora, Grady, Causey, Cannon Air Force
  Base, Ranchvale, Oasis State Park and Arch.

This includes Highway 60 between Mile Markers 378 and 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

&&

LAT...LON 3487 10339 3494 10339 3510 10304 3402 10304
      3389 10305 3380 10338
TIME...MOT...LOC 1845Z 238DEG 32KT 3496 10303 3448 10303 3400 10304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Guyer
Special weather statement, Sep 21, 11:52 AM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1252 PM MDT Sat Sep 21 2024

NMZ231-232-211915-
Eastern San Miguel County NM-Harding County NM-
1252 PM MDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN MIGUEL AND
SOUTHEASTERN HARDING COUNTIES UNTIL 115 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Conchas, or 21 miles northwest of Tucumcari, moving
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Harding County and Eastern San Miguel County
  zones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3564 10387 3575 10376 3552 10357 3530 10391
      3546 10403
TIME...MOT...LOC 1851Z 224DEG 42KT 3543 10390

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

Guyer

The radar

The Cannon AFB radar (KFDX), 66 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Roosevelt

When
September 21, 12:21 PM MST to 12:25 PM MST
Where
Roosevelt County, 9.24 mi E of Cameo
Measured
0.75 in hail
Reported by
Public
Coordinates
34.270, -103.050

Tornado, Torrance

When
September 21, 1:13 PM MST to 1:16 PM MST
Where
Torrance County, 1.44 mi NW of Clines Corners to 2.09 mi NNW of Clines Corners
Rating
EFU
Path length
1.09 mi
Path width
50 yd
Reported by
Public
Coordinates
35.023, -105.690

A tornado producing no damage touched down just northwest of Clines Corners between I-40 and U.S. Highway 285, travelling northeast. A survey revealed no apparent damage with an estimated width of 50 yards and path length of approximately one mile.

Hail, Curry

When
September 21, 2:15 PM MST to 2:25 PM MST
Where
Curry County, 2.93 mi ESE of Ranchvale
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.490, -103.270

Hail, Chaves

When
September 21, 2:32 PM MST to 2:50 PM MST
Where
Chaves County, 12.2 mi SSE of Mesa
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.820, -104.580

A storm chaser on social media reported 2 inch hail while driving along U.S. Highway 285 north of Roswell in Chaves County.

Flash Flood, Mora

When
September 21, 4:55 PM MST to 5:05 PM MST
Where
Mora County, 2.15 mi SSW of Chacon to 2.16 mi SSW of Chacon
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
36.120, -105.380

Fast flowing from a nearby culvert washed out a dirt road a few miles south of Chacon, within the Hermit's Peak/Calf Canyon burn scar. The location is estimated.

Hail, Rio Arriba

When
September 21, 5:10 PM MST to 5:14 PM MST
Where
Rio Arriba County, 0.89 mi NW of Santa Clara Pueblo
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -106.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyThe tornado archive for New Mexico, 2024Warnings in New Mexico, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204403, 1206988, 1204360, 1204392, 1204386, 1204399.